What Are the Causes of Pitting Edema?

In some cases, pitting edema is caused by drugs that are prescribed to treat hypertension.
Varicose veins can cause pitting edema.
Edema frequently occurs in the feet and ankles.
Article Details
  • Written By: Dee S.
  • Edited By: Jenn Walker
  • Last Modified Date: 01 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The causes of pitting edema are usually linked to an underlying condition that affects various organs or limbs of the body, causing fluid retention. The most common underlying diseases include heart disease, kidney disease, and liver disease. In addition, varicose veins and inflamed veins may be causing pitting edema. Pitting edema may also be caused by pregnancy, poor diet, and certain medications.

Edema is the swelling of a person’s body tissue, usually in the legs, feet, hands, or arms. The swelling is caused by an accumulation of body fluids underneath the surface of the skin. Pitting edema can usually be identified when a person applies pressure to the swollen portion of the skin. If pitting edema is present, an indication will persist after the pressure is released. Pitting edema is more common that non-pitting edema, where an indentation does not persist after the release of pressure to the swollen area.

The main causes of this condition include systemic diseases, or diseases that affect organs of the body. These systemic diseases may include heart, kidney, and liver disease. With these ailments, edema generally occurs because the body retains an overabundance of salt. The abundance of salt forces the person to retain water. The water then seeps into the spaces between layers of tissue, where it then materializes as pitting edema.

Ad

Other common causes of this condition include varicose veins and a condition called thrombophlebitis, or inflamed veins. With varicose veins and thrombophlebitis, the blood does not pump adequately through the veins. The insufficient blood flow can create pressure within the veins, forcing body fluids to collect in the peripheral extremities, primarily in the feet and ankles. As the fluid collects, it can leak into the spaces between the tissue layers, creating pitting edema.

Pregnancy may be another cause of pit edema. During pregnancy the uterus may put additional pressure on one of the main blood vessels called the vena cava that pumps blood from the legs to the heart. In addition, an increased release of progesterone may cause the wall of some blood vessels to relax, decreasing the flow of blood from to the heart from the legs. When this happens, fluid may be retained and pitting edema may occur.

Other causes may revolve around a poor diet or obesity. For example, people who are overweight or who consume foods and drinks with high amounts of salts may be more prone to pitting edema. If a person is malnourished, she may have insufficient protein levels in her blood. The blood proteins help trap water within the blood vessels. If the water leaks out of the blood vessels and seeps into the spaces between the layers of tissue, edema may occur.

Some medications may cause pitting edema as well. For example, nonsteroidal anti-inflammatory drugs (NSAIDs), estrogen, certain drugs for diabetes, and some blood pressure medications may cause the condition. In addition, anabolic steroids, corticosteroids, and calcium channel blockers can result in pitting edema. If edema is suspected, a medical provider should be consulted.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Rotergirl
Post 2

I had some minor pitting edema in my legs before I got on blood pressure medication. My doc also put me on a mild diuretic. Getting my blood pressure down and taking the diuretic really helped the edema and now I don't have any at all.

My blood pressure medication is an ACE inhibitor, so it's not apt to cause edema, thank goodness. My kidneys and liver are in good shape too, so I'm thankful. Pitting edema is scary because it's almost always a sign of something that isn't good, and may or may not be treatable. I'm glad mine was solved with medication.

Pippinwhite
Post 1

My mom is 85 and has pitting edema in her legs. It's worse on the side where she had a hip replacement, but she doesn't have any heart, liver or kidney issues. She probably has it from her blood pressure medication, which is a calcium channel blocker. Her doctor is talking about changing her medication, but is a little reluctant since her blood pressure is well controlled with it.

She also has some mobility issues and isn't able to do much exercise, which I'm sure contributes to the problem. So, pitting edema can definitely be a side effect of medication.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email